Louisiana, 2021

Damaging Wind in Louisiana, May 2, 2021

May 2, 2021 · NWS LIX · 1 event in 1 county or zone

In the early morning hours hours on May 2nd, 2021 a moist, unstable airmass developed out ahead of an eastward surging squall line in southeastern Louisiana leading to minor damage from straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

In the early morning hours hours on May 2nd, 2021 a moist, unstable airmass developed out ahead of an eastward surging squall line in southeastern Louisiana leading to minor damage from straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 2, 2:58 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 2, 2:58 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
358 AM CDT Sun May 2 2021

.SHORT TERM...We will see a very active 72 hours with today and
Tuesday having possibly significant impacts. The first concern will
be today and a multiple hazard concern as both severe weather and
heavy rain looks possible. Monday is the calm between the two
storms.

The LL jet will begin to ramp up around 10-14z this morning across
the western and especially northwestern portions of the CWA and may
actually work east across the entire northern half of the CWA
through the day. This will increase the LL convergence over the
region especially the areas on the east side of it. This will also
occur in tandem with increasing diffluence aloft as one piece of the
upper jet lifts due north across western LA and AR while another
piece of the jet slides northeast across the north-central Gulf and
into the sern CONUS. It will be between the 10z and 18z time frame
that we will have the best LL convergence and upper level diffluence
working together. After 18z we appear to lose some of that
diffluence but with the jet slowly pulling away there will still be
some divergence aloft to work with through the afternoon and into
the evening. A southwest mid level jet streak (50-60kt) will also
work across the Lower MS Valley during this same time frame.
Moisture is already increasing and after 12z most of the area should
have PWs greater than 1.5" and could approach 1.9" which is greater
than the 90% moving average, so yes a lot of moisture to work with.

The one negative I see with the potential for heavy rain but more so
severe weather is instability. Likely the biggest issue with this is
the earlier time frame of convection. This will increase the cloud
cover across the region and that along with rain will keep the area
from heating up especially during the hours of 14-17z when a
majority of the temp increase occurs during that time frame. This
will have a greater impact on the severe threat but there will still
be instability combined with all of the lift and forcing we will see
to lead to healthy thunderstorms with very efficient rain.

One thing to keep a close eye on today will be how fast the initial
line of convection can move through if it does move completely
through. The negatively tilted s/w will be a touch behind the other
features and if there is a break in the convection early enough
today we will warm up and likely warm up quickly. This would greatly
increase the instability and that in combination with the s/w trough
moving through will allow for additional thunderstorms. The biggest
concern I can see from this is that likelihood of a boundary draped
southwest to northeast somewhere across the CWA and lead to the
potential for possible training of additional storms. it is becasue
of that along with the other ingredients discussed int eh following
paragraph why we have decided to add the rest of the CWA into the
FFA.

WPC has the entire area under a SLGT risk for excessive rainfall.
Biggest question marks is knowing how fast morning storms move east,
is there any real breaks in the rain, and if so where and how soon
additional storms develop this afternoon. Right now it still looks
like widespread 1-3 inches of rain but there will be stripes of
heavier rain that could easily surpass 3 inches. The greatest
concern with the heavy rain is the efficiency and these storms will
be quite efficient and capable of dropping around 2 inches or more
in an hour. Urban areas are of the greatest concern as rain will
have a hard time draining off given that efficiency. This is another
reason for including the southshore in the FFA now.

The severe risk is not as impressive as previous days had suggested
but it is still very much applicable. There will be more than enough
forcing to overcome what lack of instability we will have. Storms
may initially not be completely surface based but by mid morning
after we warm up enough and sfc dewpoints climb storms will likely
become sfc based. The 0-6 km bulk shear should be sufficient for
organized convection. Speed shear won't be a problem but directional
shear still is on the low end. 0-1km and 0-3km SRH will be low to
begin the day but as the LL jet increases over MS and slides east
both will increase and by afternoon 0-1 will be greater than 150
m2/s2 and 0-3km will be greater than 200 east of I-55. That said 0-
1km SRH still looks to be ATA 150 m2/s2 much of the day, including
this morning and with the LCL basically at 1500-2k ft that is more
than sufficient shear in the low levels. If there is any break in
the rain or clouds this morning we will heat up quickly and the LL
CAPE combined that shear will be more than sufficient to produce a
tornado or two down with the strongest storms or and breaks/surges
in a possible line. We are not anticipating a bunch of discrete
cells and likely more of a line/broken line and this could exhibit
some QLCS type structure. The 0-3km shear may only get to around 30
kts and is almost straight out of the south. This would be another
negative from a tornado standpoint as it would take quite the surge
along the line and in a direction almost due north. So that looks
like a little bit of good news. Mid level lapse rates don't look as
steep as previously thought and the CAPE is not as thick in the 0 to
-20C range now so large hail is still a threat just not as great as
once possible.

Convection is already trying to push in from the west and expect this
to increase in coverage and intensity as the LL jet increases in
magnitude this morning. Given what we have gone over already looks
like we should see a line, possibly broken, take shape near the
Atchafalaya Basin around 10/11z and this will slide east. The
deeper/stronger the line gets the faster it will likely surge east.
That line should be near the I-55 corridor by 15/16z and then into
coastal MS by 18/19z. This would allow for the atmosphere to
possibly recover over SELA as we still have 5-7 hrs of daylight
allowing for additional convection provided the s/w trough is still
west of the area.

As for Monday much quieter and the chance to take a breath before we
move into Tuesday where the next bought of strong to severe storms
and heavy rain will be possible. Monday will be warm and mostly dry.
Can't rule out isolated showers as we will still be in southwest
flow aloft with moisture still well entrenched across the region.

Tuesday and Tuesday night the next bout of storms will impact the
region. This system is already moving onshore out of the Pacific and
is part of the reason for our current system lifting out of Mexico
and TX. By Monday a strong s/w will work across the 4 corners and
into the southern and central Plains Tuesday before lifting north
Tuesday afternoon and evening. This is another difficult forecast
with how much in the way of impacts we see. There is a good chance
most of the forcing stays north however it appears we will still see
sufficient mid level forcing. We will also see a cold front approach
the region while we still have a stalled boundary draped across the
region. PWs will still be well above normal and in the top 10th
percentile. We will be in a favorable spot in relation to the jet
(RRQ) allowing for great upper level diffluence. The LL wind field
will respond to the approaching trough axis and this will increase
the LL convergence. The GFS op run has some serious convective
feedback issues but looking at it prior to the convective blow up
along with the ECMWF and very high PoP values from the NBM, feeling
confident that convection will likely develop west of the area
during the day and work east through the afternoon and evening as an
MCS. This will likely take a south of due east motion following the
h85 theta e ridge leading to the northern half of the CWA having the
greatest potential for strong to severe storms and additional heavy
rain. PWs could be higher with this system than todays and with
likely more instability to work with, there is a greater risk of
even more efficient thunderstorms dropping quite a bit of rain in a
very short time frame. We will focus more on this event after we get
through today. /CAB/

.LONG TERM...(Wednesday through Saturday)...A frontal boundary
draped along the coast will continue to serve as a focus for several
rounds of shower and thunderstorm development from Wednesday through
Thursday morning.  The main focus of convection is expected to be
along and south of I-10 corridor on Wednesday.  This convective
activity will be aided by continued forcing aloft associated with
the right entrance region of an 80+ knot jet streak and strong low
level convergence along the surface front.  Thermodynamic support
will be more limited, but lapse rates should remain just favorable
enough to support enough limited CAPE to foster thunderstorm
development throughout the day.  Precipitable water values will
remain fairly high at around 1.75 inches, so locally heavy rainfall
will be the primary concern over the southern half of the CWA on
Wednesday.

There are indications that the frontal boundary may briefly push
inland from along the Louisiana coast Wednesday evening back to
around the I-10 corridor Wednesday night.  This push to the north is
driven by an approaching northern stream shortwave trough and
associated jet streak.  The jet streak will be the primary driver of
continued strong upper level forcing, and this should keep the risk
of scattered convection in play along and south of the I-10 corridor
through the overnight hours.  Fortunately, precipitable water values
will also begin to decrease during this period, and the threat of
heavy rainfall will be lower.  Low level helicity and hodographs
indicate a fair amount of directional shear possibly developing in
close proximity to the boundary, so there may be a low risk of a
quasi-linear convective system impacting coastal portions of
Louisiana and Mississippi Wednesday night into early Thursday
morning.

The upper level trough axis and a reinforcing front will slide
through the area on Thursday, and this will usher in a much drier
and more stable airmass for Friday and Saturday.  Strong subsidence
and weak compressional heating should allow for temperatures to
climb into the low to mid 80s both Friday and Saturday despite some
weak cold air advection taking place.  However, the drier air will
also support a larger than normal diurnal curve and lows should dip
into the upper 50s and lower 60s. /PG/

&&

.AVIATION...12z TAF Package...Terminals have been VFR all night
but this will change as convection spreads over the CWA. We will
continue to indicate IFR cigs and vsbys due to convection this
morning. Most terminals should be back in VFR standing once the main
line of convection moves east however, we may still see additional
development later this afternoon. Confidence is still not very high
on how much convection we will see so will continue to handle with
VCTS after 20/21z. After 00z expect most locations to see improving
conditions from west to east but still looks like we could have some
lingering low cigs keeping a few places in MVFR status. /CAB/

&&

.MARINE...Winds have been slowly responding all morning and the
tightening pressure gradient will continue to cause onshore flow to
increase. Winds will likely be around 15 to 20 knots with frequent
higher gusts over all of the open waters along with Breton and
Chandeluer Sounds. With that we have issued a SCY fro those water
for today through tonight. The pressure gradient may relax a little
tomorrow but we could still be in moderate to maybe strong southerly
flow tomorrow so the advisory may need to be extended into Monday
and Monday night. Even if winds are right at or below criteria the
persistent moderate southerly winds will generate a swell out of the
south and cause seas to increase likely around 7 ft in the outer
waters. No changes to the coastal flood advisory as we are still in
the high tide range and given the moderate to strong onshore flow
tides will likely lead to some minor impacts around Hancock county
this afternoon. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  69  88  72 / 100  20  40  10
BTR  81  71  89  73 / 100  10  30  10
ASD  83  71  88  73 / 100  50  40  10
MSY  83  74  90  76 /  90  40  30  10
GPT  80  72  85  74 /  90  70  50  10
PQL  81  69  85  72 /  90  70  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

GM...Small Craft Advisory from 10 AM this morning to 7 AM CDT Monday
     for GMZ536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch through late tonight for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory from 10 AM this morning to 8 PM CDT this
     evening for MSZ080.

GM...Small Craft Advisory from 10 AM this morning to 7 AM CDT Monday
     for GMZ538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, May 2, 4:39 AM CST, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
539 AM CDT Sun May 2 2021

LAZ046-049-056-057-021130-
Iberville-Ascension-Assumption-St. James-
539 AM CDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION...
SOUTHWESTERN ST. JAMES...SOUTHEASTERN IBERVILLE AND ASSUMPTION
PARISHES...

At 538 AM CDT, a strong thunderstorm was located near Pierre Part, or
near Belle River, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, Paincourtville, Belle Rose
and Supreme.

This includes Interstate 10 in Louisiana between mile markers 178 and
179.

LAT...LON 3000 9123 3004 9122 3022 9094 2991 9086
      2990 9089 2988 9089 2986 9120 2990 9121
      2992 9123 2993 9123 2997 9126 3000 9126
TIME...MOT...LOC 1038Z 239DEG 29KT 2993 9116

CAB
Special weather statement, May 2, 4:43 AM CST, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
543 AM CDT Sun May 2 2021

LAZ056-057-059-021130-
Assumption-St. James-Upper Lafourche-
543 AM CDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. JAMES...
NORTHWESTERN LAFOURCHE AND SOUTHEASTERN ASSUMPTION PARISHES...

At 543 AM CDT, a strong thunderstorm was located near Amelia, or 7
miles southeast of Stephensville, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Thibodaux, Gramercy, Lutcher, Supreme, South Vacherie, Chackbay,
Convent, North Vacherie and Labadieville.

This includes Interstate 10 in Louisiana near mile marker 192.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2976 9109 2982 9110 3015 9072 2983 9066
      2978 9081 2978 9083 2977 9083 2971 9098
      2971 9101 2970 9102 2967 9110 2974 9111
TIME...MOT...LOC 1043Z 234DEG 35KT 2972 9106

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
May 2, 5:25 AM CST
Where
Livingston County, 6 mi WNW of Whitehall
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.313, -90.793

Report of roof and wall damage on a large barn near Whitehall from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960509.